Monday, January 10, 2011

Amiodarone and hyperthyroidism

Amiodarone therapy causes thyroid dysfunction in 14 to 18% of the involved patients. Therefore, before initiation of such therapy, patients should have a baseline TSH measurement, and then they should be monitored at 6-month intervals during treatment.
In patients receiving amiodarone, either hypothyroidism, which is treated with levothyroxine replacement, or hyperthyroidism may develop.

Amiodarone-induced hyperthyroidism is of two types.
Type 1 is similar to iodine-induced hyperthyroidism (jodbasedow phenomenon) and manifests with a low TSH level, a high free T4or T3estimate, and a low radioiodine uptake. Doppler ultrasonography shows increased vascularity of thyroid tissue, similar to that in Graves’ disease. Because of low radioiodine uptake,  131I treatment cannot be used, and use of antithyroid drugs has yielded only varied success. Although mild cases have resolved even when amiodarone therapy has been continued, consideration of ceasing this drug treatment is recommended. Restoration of euthyroidism may take months after cessation of amiodarone therapy.

Type 2 amiodarone-induced hyperthyroidism resembles a destructive thyroiditis. Laboratory values and radioiodine uptake are similar to the findings in type 1; however, Doppler ultrasonography shows decreased vascularity of the thyroid tissue. Corticosteroid treatment is recommended, and patients sometimes require surgical removal of the thyroid.

Wherever possible its better to avoid ..than to treat this complication!!

10 comments:

  1. Hello! I suffer from hypothyroidism, have been on bovine thyroid and i felt good ever since i have taken it. My friend is suggesting reflexology for my hypothyroid. I'm going to try it together with my supplements.

    ReplyDelete